Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Prozac weight gain
avatar
bebe127 posted:
Hi....I've been on Prozac 20 mg for a while now and it's an amazing drug- has helped me tremendously. Only problem is- I continue to gain more and more weight. My eating habits are out of control. I went to a psychiatrist the other day to get some advice and he told me this- prozac in low doses causes weight gain, and prozac in higher doses causes weight loss. He said the magic dosage is 60 mg to start losing weight and he thinks I should gradually increase to 60. He said for my issues (PTSD and OCD) I NEED 60, even though I told him the 20 helps me well. Not really sure if I want to increase my dosage b/c I know there are side effects of nervousness and anxiety. Anyone on 60 or higher? How do you feel? Thanks
Reply
 
avatar
susiemargaret responded:
hello, B --

loss of appetite and significant weight loss are known side effects of prozac/fluoxetine (see PS), altho they are considered infrequent. these side effects have occurred at a dosage of 60 mg/day.

in one review of 11 studies averaging 28 weeks of treatment with 60 mg/day of prozac, subjects lost an average of seven pounds each. in another single study for sixteen weeks of treatment with 60 mg/day of prozac, however, subjects lost an average of only one pound each. the dosage of 60 mg/day is within the approved range of 20-80 mg/day. the FDA has approved fluoxetine for depression and OCD but not for PTSD.

i hope that someone with personal experience with prozac and weight loss will also respond to your post.

-- susie margaret

PS -- webMD info on prozac/fluoxetine is at http://www.webmd.com/drugs/drug-6997-prozac oral.aspx .





what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Are you having posting problems?
With all the posting/not posting problems, try these: 1. Copy your post/response BEFORE clicking on "post" 2. If the "can't post now" ... More
Was this Helpful?
2 of 4 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.